Heavy Snow, Yoakum
- When
- February 22, 5:00 PM CST to February 23, 6:00 AM CST
- Where
- Yoakum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
A winter storm brought heavy snow and deadly travel conditions to the South Plains of west Texas during the 22nd and 23rd. Snow began to overspread the the extreme southwestern Panhandle and the northwestern South Plains around sunset on the 22nd, and then spread southeastward to encompass most of the region by late evening.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A winter storm brought heavy snow and deadly travel conditions to the South Plains of west Texas during the 22nd and 23rd.
Snow began to overspread the the extreme southwestern Panhandle and the northwestern South Plains around sunset on the 22nd, and then spread southeastward to encompass most of the region by late evening. By the pre-dawn hours of the 23rd, at least three distinct east-west oriented bands of heavy snow had developed over the western and central South Plains and the southern Rolling Plains. These bands resulted in localized 4 to 8 inch accumulations. A post-storm survey by meteorologists from the Texas Tech University West Texas Mesonet revealed a ten mile-wide swath of 6 inch accumulations over portions of the southwestern South Plains that extended from between Bledsoe (Cochran County) and Bronco (Yoakum County) eastward to west of Ropesville (Hockley County) associated with one of these bands.
Sub-freezing daytime temperatures that preceded the snowfall contributed to rapid changes in driving conditions immediately following the onset of precipitation. Area roadways quickly became treacherous, and 65 weather-related accidents were reported in Lubbock (Lubbock County). At least 16 accidents were reported elsewhere across the South Plains. A Lubbock police officer suffered a broken arm when her cruiser collided with a pickup truck near the intersection of 6th Street and Frankford in one such accident. A 20-year-old man was killed and his passenger was injured when their pickup truck slid off of Interstate 27 and rolled north of Plainview (Hale County). One motorist was injured in a three-vehicle collision near Levelland (Hockley County). A dozen vehicles reportedly slid off of U.S. Highway 84 between Lubbock and Slaton in Lubbock County, and many flights from Lubbock's Preston Smith International Airport were canceled or delayed.
Total economic damages were estimated at $350,000
A list of reported snow accumulations follows: 8 inches in Post (Garza County), 6 inches over rural areas of southern Cochran and Hockley Counties and northern Terry and Yoakum Counties, 5 inches in Post (Garza County), 5 inches in Southland (Garza County), 5 inches in Tahoka (Lynn County), 4 inches in Abernathy (Hale County), 4 inches in Aspermont (Stonewall County), 4 inches in Lubbock (Lubbock County), 3 inches in Brownfield (Terry County), 3 inches in Childress (Childress County), 3 inches in Denver City (Yoakum County), 3 inches in Dimmitt (Castro County), 3 inches in Friona (Parmer County), 3 inches in Jayton (Kent County), 3 inches in Muleshoe (Bailey County), 3 inches in Plains (Yoakum County), 3 inches in Rhea (Parmer County), 3 inches in Spur (Dickens County), 3 inches in Tulia (Swisher County), 2 inches in Crosbyton (Crosby County), 2 inches in Floydada (Floyd County), 2 inches in Flomot (Motley County), 2 inches in Guthrie (King County), 2 inches in Hart (Castro County), 2 inches in Kirkland (Childress County), 2 inches at Lake Alan Henry (Garza County), 2 inches in Levelland (Hockley County), 2 inches in Morton (Cochran County), 2 inches in Olton (Lamb County), 2 inches in Paducah (Cottle County), 2 inches in Plainview (Hale County), 2 inches in Ropesville (Hockley County), 2 inches in Silverton (Briscoe County), 2 inches in Shallowater (Lubbock County), 2 inches in Turkey (Hall County), 2 inches at White River Lake (Crosby County), 1 inch in Littlefield (Lamb County), 1 inch in Matador (Motley County), and 1 inch in Memphis (Hall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 22, 3:46 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 346 PM CST MON FEB 22 2010 .SHORT TERM... UPPER TROUGH EXTENDS FROM NEBRASKA TO NRN ARIZONA WITH A BIT OF A LOW CLOSED OFF IN THE BASE OF THE TROUGH. MODELS CONSISTENT IN BRINGING THIS MOSTLY OPEN TROUGH EASTWARD ACROSS THE SRN HIGH PLAINS EARLY TUESDAY. INCREASING SYNOPTIC SCALE LIFT UNDERWAY WITH 88-D NETWORK SHOWING A BROAD AREA OF SNOW ACROSS CNTL INTO ERN NEW MEXICO. PATTERN TYPICALLY FAVORS SUB-WARNING SNOWFALL WITH POTENTIAL FOR HEAVIEST SNOWFALL SOUTH AND WEST OF A FRIONA TO BROWNFIELD LINE. HOWEVER...MODELS CONTINUE TO SHOW AN AREA OF MID-LEVEL FRONTOGENESIS MOVING SEWD FROM NERN NEW MEXICO THIS AFTN TO THE WRN PANHANDLE THIS EVENING THEN WEAKENING AS IT SHIFTS TOWARD THE ROLLING PLAINS LATE TONIGHT. TIMING OF THIS MESOSCALE SOURCE OF LIFT AFFECTING THE FCST AREA IS SIMILAR TO THAT OF THE SYNOPTIC SCALE UPPER LIFT AND COULD ENHANCE SNOWFALL AMOUNTS IN THE BROAD AREA OF SNOWFALL OR LEAD TO BANDING AND ENHANCED TOTALS IN THIN BANDS IN A WSW-ENE ORIENTED FASHION. THIS EXTRA LIFT WILL BE REQUIRED TO GET SNOW TOTALS BUMPED INTO WARNING CRITERIA. HOWEVER AN AREA OF CONCERN IS ISENTROPIC UPGLIDE QUICKLY SHIFTING OVER TO DOWNGLIDE BY 06Z IN THE SRN PANHANDLE AND BY 15Z ACROSS THE SRN ZONES POTENTIALLY DECREASING POTENTIAL FOR HIGHER AMOUNTS...ESPECIALLY ACROSS THE NRN HALF OF THE WARNING/ADVISORY AREAS. HENCE CONFIDENCE OF HITTING 4 INCH MARK IS MODERATE. ALTHOUGH AM NOT CONVINCED OF SEEING WIDESPREAD WARNING CRITERIA BEING MET...POTENTIAL FOR 4 INCH PLUS AMOUNTS IN CURRENT WARNING AREA HIGH ENOUGH NOT TO DOWNGRADE ATTM. PREVIOUS HAZARDS WILL BE KEPT FOR THIS PACKAGE. FORCING PROGGED TO SHIFT QUICKLY SOUTH OF THE FCST AREA BY MID MORNING TUESDAY WITH LIKELY POPS HANGING ON EARLY ACROSS THE EXTREME SRN PART OF THE FCST AREA BEFORE DROPPING BELOW MENTIONABLE LEVELS. POTENTIAL SNOW FIELD AND PROXIMITY OF LINGERING CLOUD COVER MAY LEAD TO COOLER HIGH TEMPS ACROSS THE SOUTH THAN THOSE OF THE NORTH WITH PREVIOUS MAX TEMP GRID LOOKING FINE ATTM. && .LONG TERM... TROUGH WHICH WILL GIVE US A BIT OF WINTRY PRECIP IN THE SHORT TERM SHOULD BE JUST PAST THE REGION BY 00Z WED WITH NRLY FLOW ALOFT AND GENTLE RIDGING IN ITS WAKE. THE FLOW QUICKLY TRANSITIONS BACK TO TROUGHINESS BY EARLY THURSDAY AS WE CATCH THE TAIL END OF A PAC NORTHWEST DISTURBANCE. THE NEXT MAJOR DISTURBANCE NEARS THE FOUR CORNERS REGION LATE SATURDAY WHICH MAY GIVE US OUR NEXT CHANCE OF SIGNIFICANT WINTRY PRECIPITATION. SNOW WITH THE CURRENT SYSTEM SHOULD BE WELL INTO THE HILL COUNTRY AT THE START OF THE FCST PD WITH NRLY/NWRLY FLOW IN PLACE AT THE SFC THENCE SWRLY FLOW BECOMING ESTABLISHED LATE WEDNESDAY WITH THE POTENTIAL FOR NEAR 50 DEGREE TEMPERATURES BY THURSDAY. AM NOT ENTIRELY CONVINCED THAT LL MOISTURE ADVECTION WILL BE AS STRONG AS PRESENTLY ADVERTISED BY THE GFS/NAM. STILL...THERE WILL EXIST THE POTENTIAL FOR SOME SHOWERY PRECIP ACROSS THE REGION. PRECIP TYPE WITH THIS SYSTEM LOOKS TO BE MAINLY OF THE LIQUID VARIETY ALTHOUGH A MIX WITH SNOW MAY BE POSSIBLE OVERNIGHT...PARTICULARLY ACROSS THE NORTH. HAVE GENERALLY UNDERCUT GUIDANCE ON HIGHS IN PART DUE TO THE EXPANSIVE CLOUD COVER FOR MUCH OF THE WEEK. THE SYSTEM PROGGED TO INFLUENCE THE REGION ON SUNDAY LOOKS TO BE QUITE STRONG WITH YET ANOTHER CHANCE FOR SIGNIFICANT SNOWFALLS ACROSS THE REGION WITH A TROWAL DEVELOPING ON THE NORTH SIDE OF THE UPPER LOW. HAVE UNDERCUT MOS SUBSTANTIALLY THIS WEEKEND BASED ON THE EXPECTED PATTERN. WILL NOT TRY TO ASCERTAIN MUCH IN THE WAY OF SPECIFIC SNOW AMOUNTS AT THIS TIME AS MUCH CAN CHANGE BETWEEN NOW AND THEN. 26 && .PRELIMINARY POINT TEMPS/POPS... FRIONA 28 20 36 19 51 / 30 100 10 0 0 TULIA 29 22 38 19 50 / 20 100 10 0 0 PLAINVIEW 30 23 36 20 51 / 20 100 10 0 0 LEVELLAND 33 23 34 23 55 / 20 100 20 0 0 LUBBOCK 32 24 35 23 53 / 20 100 20 0 0 DENVER CITY 37 24 33 25 55 / 20 100 60 0 0 BROWNFIELD 35 24 34 25 55 / 20 100 50 0 0 CHILDRESS 34 26 41 25 54 / 10 70 10 0 0 SPUR 32 26 35 25 53 / 10 90 30 0 0 ASPERMONT 35 27 36 25 53 / 10 90 70 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING ZONES: TXZ021-027-028-033>035-039>041. WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR THE FOLLOWING ZONES: TXZ022>024-029>031-036>038-042>044. && 07/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 333 PM CST MON FEB 22 2010 TXZ021>044-232145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 333 PM CST MON FEB 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT WINTER WEATHER SNOW WILL SPREAD ACROSS THE AREA TONIGHT WITH THE HEAVIEST AMOUNTS EXPECTED TO OCCUR GENERALLY SOUTH AND WEST OF A FRIONA TO LUBBOCK TO O'DONNELL LINE AND LIGHTER AMOUNTS TO THE EAST OF THIS LINE. A WINTER STORM WARNING AND A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR MEASURABLE SNOWFALL WILL PERSIST INTO TUESDAY MORNING...PARTICULARLY ACROSS THE SOUTHERN ROLLING PLAINS. A WINTER STORM WARNING AND A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH NOON TUESDAY. OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CST MON FEB 22 2010 TXZ025-026-032-231000- HALL-CHILDRESS-COTTLE- INCLUDING THE CITIES OF...MEMPHIS...TURKEY...CHILDRESS...PADUCAH 340 PM CST MON FEB 22 2010 ...LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE TONIGHT ACROSS THE NORTHERN ROLLING PLAINS... AREAS OF LIGHT SNOW ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE NORTHERN ROLLING PLAINS. BRIEF PERIODS OF MODERATE SNOW MAY RESULT IN ACCUMULATIONS AROUND AN INCH IN SOME AREAS. HEAVIER SNOW AMOUNTS ARE EXPECTED JUST TO THE WEST FOR AREAS ON THE CAPROCK. EXPECT TO ENCOUNTER SLICK AND POSSIBLY SNOW COVERED ROADS LATER TONIGHT AND EARLY TUESDAY. ALLOW EXTRA TIME FOR SAFE TRAVEL.
The national radar mosaic for the moment the first event began.
15 winter weather, 8 heavy snow. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Hale | 2010-02-22 | 20 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211626, 211627, 211628, 211629, 211630, 211631, 211632, 211633, 211634, 211635, 211636, 211637, 211638, 211639, 211640, 211641, 211642, 211643, 211644, 211645, 211646, 211647, 211648.